Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
Wheeziness, husky voice, tight chest after eating pecans - should that need a 999 call or hospital trip or just GP tomorrow?(8 Posts)
Bit of background:
I was diagnosed last week with Oral Allergy Syndrome which is basically an allergy to tree pollen and tree fruits. It's not serious and doesn't require the prescription of an Epipen.
I had a battery of skin prick tests done and came up as positive for most fruits, dust, cats, peanuts, walnuts, hazelnuts and almonds. All those nuts are common to OAS but don't usually provoke a severe reaction.
Now I have a cat and don't have any reaction to it, I can eat M&Ms, Crunchy Nut Cornflakes, Snickers, all of whic contain peanuts and have no sign of any symptoms at all.
My usual reaction to the allergen is that the inside of my mouth gets itchy and that lasts an hour or two. I've had that reaction to almonds and walnuts but not hazelnuts or peanuts.
DH made Pecan Pie for pudding today which I have had lots of times before without any problems but today I started to get tight chested and wheezy not long after eating it. Taking my asthma inhalor didn't help which made me think it might be the pecans.
After a few minutes my voice became really husky and the friends we had round for lunch noticed it. I wasn't sure what to do because I didn't want to make a huge deal of it and I didn't feel like I couldn;t breathe at all, it was just like having a moderate asthma attack. The NHS Direct book I've got said call 999 but that seemed a bit of an over reaction, tbh.
Luckily I remembered we had some Piriton Syrup upstaurs so took 10mls of that and it eased after about 20 minutes.
What I really want to know is (as she finally gets to the point), should I have phoned an ambulance as soon as it started or gone to hospital to get checked out, would it have got worse if I hadn't taken the piriton and should I now be asking my GP for an Epipen?
might have got worse if you hadn't taken the piriton and probably should have an epipen as you are asthmatic.
The problem with nut allergies is that they are unpredicatble. So you can have mild reactions at first and serious ones later or an anaphylactic reaction followed by a mild one. Serious reactions normally involve larger amounts of nut but not always.
If you haven't seen an allergy consultant it's worth travelling to see them. Most people have to settle for a consultant with an interest in allergy and having seen both there was no comparison.
Doesn't sound like an anaphylactic reaction but a worsening of asthma. However asthma induced by allergy can be just as fatal as anaphylaxis.
I saw what I think was an allergy consultant at Broadgreen Hospital in Liverpool. He diagnosed the OAS and said it was up to me as to whether I wanted to ask the GP for an Epipen. I'm guessing I need to do that ASAP after today.
My inhalor made no difference to the tightness in my chest, that only eased after I took the piriton. Is that common for asthma induced by allergy? It did feel like an asthma attack but the fact that my inhalor didn't affect it has confused me.
Is it something that needs checking out by GP or consultant or will making sure I've got piriton and an inhalor at all times be ok?
I get something similar but it's to do with my larynx/voice box getting inflamed. Not sure what causes it but I get a hoarse voice and if it comes on suddenly, I cannot get any air in at all (and look like I'm dying - it's seriously unpleasant to watch lol!).
The fact that your voice got husky and you felt wheezy makes it sound like it was more like your windpipe itself swelling or your larynx swelling (which stops the air getting through your throat iyswim) rather than your chest (asthma).
I would make sure you carry piriton wherever you are now. Ask for a referral and go and see your GP.
A friend of mine has an epipen for his hazelnut allergy & he has had similar symptoms to you. Get one to be on the safe side you might need it but why run the risk?
Thanks all. I'll make an appointment at the GP first thing tomorrow. No point in taking unnecessary risks for the sake of the price of a prescription.
there is at least one proper allergy consultant at Liverpool. However when you saw them you weren't reacting to nut but eating it safely without problem. Positive tests are always less important than the clinical history. Oral allergy isn't usually (there are exceptions) enough of a risk to need anything more than piriton.
Now you do seem to be reacting to nut you need either an epipen or a referral back to discuss it with someone who understands the issues. It can be difficult even for consultants to tell what is an asthma attack and what is an allergic reaction. Taking piriton even if you are not aware of having been exposed to nut would be a sensible precaution if you start to experience the same symptoms again.
If you have an anaphylactic reaction it could (because of your asthma) be less than 30 minutes (the average) before it killed you. So you do need to start treatment at the first sign of a breathing problem and calling an ambulance would not have been an over-reaction.
reason, asthmatic response, horse voice, indicating inner airways closing and swelling. thats difficulty breathing for you!
what might of happened was that your asthma could have got worse, to the point when your airways were closed.
breathing impairment is not good. this is not a minnor response after eating a suspect food.
in the case of nuts and more likely peanuts reactions are not always mild, you can not predict that each reaction will be the same.
you have a higher chance of a severe reaction if,
you are drinking
poor asthma control
recovering from a strong virus or infection, or just starting to become ill.
out of control environmental allergies, that may lead to poor asthma control.
amount of allergy consumed.
exercise can be a factor in reaction as well.
nuts in food products can be cross contaminated with each other, for instance, peanut is not normally found in curry meals, however peanut powder can be used to replace more expensive almond powder.
all nuts are sorted and packaged and sent from a joint plant, before sending forward to manufacutering.
OAS can be serious in some cases. allergies are fluid that way.
you need better support, ring the anaphylaxis campaign helpline , they can answer questions you have, and give you name of nearest doc to be reffered to.
read up on alleriges, complete guide to allergies and intolerance by professer broston is recommened by many.
lan allergic reaction is caused by a high level of histamine in the body, it has 2 side effects, small blood vessels leak blood, = lowering blood pressure
small muscles in chest and throat swell and close = asthma/diffculty breathing.
learn what symptoms are the ones that require more vigorous action.
and know what you must do.
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.